Asymptotic solution of slender viscous jet break-up

S. P. Decent*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


The break-up of a slender viscous jet is examined using the Needham–Leach asymptotic method. This method enables the calculation of the large time asymptotic structure of the model evolution equations using matched asymptotic expansions. An equation which describes the dynamics of non-linear travelling waves at large times is derived using this method. In particular, the wave speed, wavelength, growth rate and frequency of these travelling waves are determined. This provides information on how the jet breaks up, the region of break-up and the possibility for multiple break-up points. Also, this method gives information on how non-linear jets may be controlled.
Original languageEnglish
Pages (from-to)741-781
Number of pages41
JournalIMA Journal of Applied Mathematics (Institute of Mathematics and Its Applications)
Issue number5
Early online date25 Mar 2009
Publication statusPublished - Oct 2009
Externally publishedYes


  • Needham-Leach method
  • jet
  • rupture

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Asymptotic solution of slender viscous jet break-up'. Together they form a unique fingerprint.

Cite this